We conducted a study to assess the effect of phenobarbital, carbamazepine, and valproate on serum lipid profiles and lipoprotein (a) in 64 children with epilepsy (aged between 1 and 15 years) admitted to the child neurology outpatient clinic between July 2000 and July 2002. The children were separated as group 1 (18 children), treated with phenobarbital, 5 mg/kg/day; group 2 (22 children), treated with carbamazepine, 10 to 15 mg/kg/day; and group 3 (24 children), treated with sodium valproate, 20 mg/kg/day. Plasma lipoprotein (a), total cholesterol, triglycerides, low-density lipoprotein cholesterol, high-density lipoprotein cholesterol, apolipoprotein A and apolipoprotein B levels, and liver enzymes alanine aminotransferase, aspartate aminotransferase, alkaline phosphatase, and gamma-glutamyltransferase were determined before the initiation of the treatment and at 3, 6, and 12 months of the treatment period. The mean age of children in group I was significantly low compared with those in groups 2 and 3 (P < .05). The mean pretreatment lipid levels among the groups were not significantly increased. The mean lipoprotein (a) levels were significantly increased in all groups at 3, 6, and 12 months of the treatment period (P < .05). The increase in alanine aminotransferase, aspartate aminotransferase, alkaline phosphatase, total cholesterol, low-density lipoprotein cholesterol, and high-density lipoprotein cholesterol at 3, 6, and 12 months was statistically significant in group 1 (P < .05). The higher levels in lipoprotein (a) (mean > 30 mg/dL) were observed only in carbamazepine-treated patients at 6 and 12 months. The percentage of children with lipoprotein (a) levels over 30 mg/dL was 44%, 63%, and 33% in the phenobarbital-, carbamazepine-, and valproate-treated children, respectively. Antiepileptic drugs significantly increase the level of lipoprotein (a), which is a major risk factor for atherosclerosis, and also have variable effects on other lipid parameters. Lipoprotein (a) levels should be closely followed in patients receiving antiepileptic drugs.